Alert archive / North Carolina / Flash Flood Watches in 2013

Flash Flood Watch 2, NWS Raleigh, NC

June 10, 201331 counties in North Carolina

NWS Raleigh, NC issued this flash flood watch at Jun 10, 2013, 3:50 AM EDT for 31 counties in North Carolina. It took effect at Jun 10, 2013, 12:00 PM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jun 10, 2013, 3:50 AM EDT (07:50 UTC)
In effect from
Jun 10, 2013, 12:00 PM EDT
Expired
Jun 10, 2013, 8:43 PM EDT
In force
9 hr
Issued by
NWS Raleigh, NC
Flood severity
None
All 31 counties

Alamance County, NC, Anson County, NC, Chatham County, NC, Cumberland County, NC, Davidson County, NC, Durham County, NC, Edgecombe County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Halifax County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Nash County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Sampson County, NC, Scotland County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC, Wayne County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 45 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.8 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2013-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 619 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2013-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
619 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

448 
WGUS62 KRAH 100750
FFARAH

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE RALEIGH NC
350 AM EDT MON JUN 10 2013

...SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN WILL OCCUR
TODAY AND THIS EVENING...

.A TROPICAL-LIKE AIR MASS COUPLED WITH THE APPROACH OF A MID LEVEL
TROUGH WILL CAUSE NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS TO
OCCUR THROUGH THIS EVENING...WITH THE GREATEST COVERAGE EXPECTED
LATE THIS AFTERNOON THROUGH THIS EVENING. THE SHOWERS AND
THUNDERSTORMS MAY TRAIN ACROSS THE SAME LOCATION FOR A COUPLE OF
HOURS...PRODUCING RAINFALL AMOUNTS OF 1 TO 2 INCHES IN LESS THAN
TWO HOURS WITH LOCALLY HIGHER AMOUNTS. THIS AMOUNT OF RAINFALL ON
THE NEARLY SATURATED GROUND COULD LEAD TO FLASH FLOODING.


NCZ007>011-021>028-038>043-073>078-083>086-088-089-102100-
/O.NEW.KRAH.FF.A.0002.130610T1600Z-130611T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO...
RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO...
ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
350 AM EDT MON JUN 10 2013

...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF CENTRAL NORTH CAROLINA... 
  INCLUDING THE FOLLOWING AREAS...ALAMANCE...ANSON...CHATHAM... 
  CUMBERLAND...DAVIDSON...DURHAM...EDGECOMBE...FORSYTH... 
  FRANKLIN...GRANVILLE...GUILFORD...HALIFAX...HARNETT...HOKE... 
  JOHNSTON...LEE...MONTGOMERY...MOORE...NASH...ORANGE...PERSON...
   RANDOLPH...RICHMOND...SAMPSON...SCOTLAND...STANLY...VANCE... 
  WAKE...WARREN...WAYNE AND WILSON. 

* FROM NOON EDT TODAY THROUGH THIS EVENING

* NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL PRODUCE
  RAINFALL AMOUNTS BETWEEN AN INCH AND TWO INCHES IN A RELATIVELY
  SHORT TIME SPAN WITH LOCAL AMOUNTS NEAR THREE INCHES POSSIBLE.
 

* GREATEST IMPACTS WILL LIKELY BE FELT IN URBAN AREAS WHERE THE
  HEAVY DOWNPOURS WILL QUICKLY FLOW INTO CREEKS AND
  STREAMS...CAUSING A FEW TO OVERFLOW THEIR BANKS. THIS MAY LEAD
  TO FLOODING OF STREETS AND POOR DRAINAGE AREAS...CAUSING ROAD
  CLOSURES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROADWAY OR DRIVE AROUND POLICE BARRICADES.
RISING WATER CAN ENGULF A VEHICLE AND ITS OCCUPANTS. IF YOUR
VEHICLE STALLS IN HIGH WATER...ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

&&

$$
3 follow-up statements
750 
WGUS62 KRAH 101631
FFARAH

FLOOD WATCH
NATIONAL WEATHER SERVICE RALEIGH NC
1231 PM EDT MON JUN 10 2013

...SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN WILL OCCUR
TODAY AND THIS EVENING...

.A TROPICAL-LIKE AIR MASS COUPLED WITH THE APPROACH OF A MID
LEVEL TROUGH WILL CAUSE NUMEROUS SHOWERS AND SCATTERED
THUNDERSTORMS TO OCCUR THROUGH THIS EVENING...WITH THE GREATEST
COVERAGE EXPECTED LATE THIS AFTERNOON THROUGH THIS EVENING. THE
SHOWERS AND THUNDERSTORMS MAY TRAIN ACROSS THE SAME LOCATION FOR
A COUPLE OF HOURS...PRODUCING RAINFALL AMOUNTS OF 1 TO 2 INCHES
IN LESS THAN TWO HOURS WITH LOCALLY HIGHER AMOUNTS. THIS AMOUNT
OF RAINFALL ON THE NEARLY SATURATED GROUND COULD LEAD TO FLASH
FLOODING.

NCZ007>011-021>028-038>043-073>078-083>086-088-089-110400-
/O.CON.KRAH.FF.A.0002.000000T0000Z-130611T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO...
RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO...
ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
1231 PM EDT MON JUN 10 2013

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF CENTRAL NORTH CAROLINA...INCLUDING THE FOLLOWING 
  AREAS...ALAMANCE...ANSON...CHATHAM...CUMBERLAND...DAVIDSON... 
  DURHAM...EDGECOMBE...FORSYTH...FRANKLIN...GRANVILLE... 
  GUILFORD...HALIFAX...HARNETT...HOKE...JOHNSTON...LEE... 
  MONTGOMERY...MOORE...NASH...ORANGE...PERSON...RANDOLPH... 
  RICHMOND...SAMPSON...SCOTLAND...STANLY...VANCE...WAKE... 
  WARREN...WAYNE AND WILSON. 

* UNTIL MIDNIGHT EDT TONIGHT

* NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL PRODUCE 
  RAINFALL AMOUNTS BETWEEN AN INCH AND TWO INCHES IN A 
  RELATIVELY SHORT TIME SPAN WITH LOCAL AMOUNTS NEAR THREE 
  INCHES POSSIBLE. 

* GREATEST IMPACTS WILL LIKELY BE FELT IN URBAN AREAS WHERE THE 
  HEAVY DOWNPOURS WILL QUICKLY FLOW INTO CREEKS AND STREAMS... 
  CAUSING A FEW TO OVERFLOW THEIR BANKS. THIS MAY LEAD TO 
  FLOODING OF STREETS AND POOR DRAINAGE AREAS...CAUSING ROAD 
  CLOSURES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROADWAY OR DRIVE AROUND POLICE
BARRICADES. RISING WATER CAN ENGULF A VEHICLE AND ITS OCCUPANTS.
IF YOUR VEHICLE STALLS IN HIGH WATER...ABANDON IT IMMEDIATELY AND
SEEK HIGHER GROUND.

&&

$$
732 
WGUS62 KRAH 102300
FFARAH

FLOOD WATCH
NATIONAL WEATHER SERVICE RALEIGH NC
700 PM EDT MON JUN 10 2013

...FLASH FLOOD WATCH CANCELED. 

.THE HEAVY RAIN THREAT HAS SHIFTED EAST OF THE TRIAD...
TRIANGLE... AND FAYETTEVILLE AREAS. 

NCZ007>010-021>026-038>041-073>077-083>086-088-110000-
/O.CAN.KRAH.FF.A.0002.000000T0000Z-130611T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE-
DURHAM-FRANKLIN-DAVIDSON-RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY-
MOORE-LEE-HARNETT-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...WINSTON-SALEM...GREENSBORO...HIGH POINT...
BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...LEXINGTON...
ASHEBORO...PITTSBORO...RALEIGH...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...LILLINGTON...WADESBORO...ROCKINGHAM...
LAURINBURG...RAEFORD...FAYETTEVILLE
700 PM EDT MON JUN 10 2013

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF CENTRAL NORTH CAROLINA HAS
BEEN CANCELLED. THE HEAVY RAIN THREAT HAS ENDED. 

$$

NCZ011-027-028-042-043-078-089-110400-
/O.CON.KRAH.FF.A.0002.000000T0000Z-130611T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-WAYNE-SAMPSON-
INCLUDING THE CITIES OF...ROANOKE RAPIDS...NASHVILLE...
ROCKY MOUNT...SMITHFIELD...WILSON...GOLDSBORO...CLINTON
700 PM EDT MON JUN 10 2013

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF CENTRAL NORTH CAROLINA...INCLUDING THE FOLLOWING 
  AREAS...EDGECOMBE...HALIFAX...JOHNSTON...NASH...SAMPSON... 
  WAYNE AND WILSON. 

* UNTIL MIDNIGHT EDT TONIGHT

* NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL PRODUCE 
  RAINFALL AMOUNTS BETWEEN AN INCH AND TWO INCHES IN A 
  RELATIVELY SHORT TIME SPAN WITH LOCAL AMOUNTS NEAR THREE 
  INCHES POSSIBLE. 

* GREATEST IMPACTS WILL LIKELY BE FELT IN URBAN AREAS WHERE THE 
  HEAVY DOWNPOURS WILL QUICKLY FLOW INTO CREEKS AND STREAMS... 
  CAUSING A FEW TO OVERFLOW THEIR BANKS. THIS MAY LEAD TO 
  FLOODING OF STREETS AND POOR DRAINAGE AREAS...CAUSING ROAD 
  CLOSURES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROADWAY OR DRIVE AROUND POLICE
BARRICADES. RISING WATER CAN ENGULF A VEHICLE AND ITS OCCUPANTS.
IF YOUR VEHICLE STALLS IN HIGH WATER...ABANDON IT IMMEDIATELY AND
SEEK HIGHER GROUND.

&&

$$

PWB
223 
WGUS62 KRAH 110043
FFARAH

FLOOD WATCH
NATIONAL WEATHER SERVICE RALEIGH NC
843 PM EDT MON JUN 10 2013

...FLASH FLOOD WATCH CANCELED.

.THE HEAVY RAIN THREAT HAS SHIFTED EAST OF THE AREA AND THE FLASH
FLOOD THREAT HAS ENDED. 

NCZ011-027-028-042-043-078-089-110145-
/O.CAN.KRAH.FF.A.0002.000000T0000Z-130611T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-WAYNE-SAMPSON-
INCLUDING THE CITIES OF...ROANOKE RAPIDS...NASHVILLE...
ROCKY MOUNT...SMITHFIELD...WILSON...GOLDSBORO...CLINTON
843 PM EDT MON JUN 10 2013

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH HAS BEEN CANCELLED. 

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED
OVERNIGHT. HOWEVER... ANY FLOODING IS EXPECTED TO BE MINOR AND
LOCALIZED.


$$

PWB

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood watch went out at Jun 10, 3:30 AM EDT, 20 minutes earlier.

Area forecast discussion, Jun 10, 3:30 AM EDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
330 AM EDT MON JUN 10 2013

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL APPROACH THE MOUNTAINS FROM THE WEST
TODAY...THEN TRACK EAST THROUGH THE CAROLINAS TONIGHT AND EARLY
TUESDAY. AN UNSEASONABLY STRONG UPPER LEVEL DISTURBANCE AND
ATTENDANT SURFACE LOW WILL TRACK EASTWARD THROUGH THE REGION ON
THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 315 AM MONDAY...

CHALLENGING FORECAST THROUGH TONIGHT WITH TWO MAIN CONCERNS: FLASH
FLOODING AND SEVERE THUNDERSTORMS.

FIRST, THE FLASH FLOOD POTENTIAL: WATER VAPOR IMAGERY DEPICTS PLUME
OF TROPICAL MOISTURE STRETCHING FROM THE SOUTHERN GULF NNE INTO THE
SE U.S. WITH PRECIP WATER VALUES IN THIS PLUME GENERALLY AROUND 2
INCHES WITH POCKETS NEAR 2.25 INCHES. S-SW FLOW WILL
DEEPEN/STRENGTHEN OVERHEAD IN RESPONSE TO A MID LEVEL TROUGH
APPROACHING FROM THE WEST LATE TODAY AND TONIGHT. THE COMBINATION OF
DEEP TROPICAL MOISTURE AND FAIRLY UNIDIRECTIONAL FLOW PLUS THE
APPROACH OF THE MID LEVEL TROUGH WILL CAUSE BANDS OF SHOWERS AND
SCATTERED T-STORMS TO DEVELOP AND CROSS CENTRAL NC LATER TODAY
THROUGH TONIGHT. EXPECT COVERAGE TO BE GREATEST DURING MAX HEATING
BUT CONTINUE WELL INTO THE EVENING AND POSSIBLY OVERNIGHT HOURS AS
MID LEVEL TROUGH GETS CLOSER TO OUR REGION. DUE TO THE
UNIDIRECTIONAL FLOW...POTENTIAL EXISTS FOR SHOWERS AND STORMS TO
TRAIN ACROSS THE SAME LOCATION FOR A COUPLE OF HOURS.

ANTECEDENT CONDITIONS PRIMED FOR LOCALIZED FLASH FLOODING AS TOP
SOIL STILL FAIRLY MOIST FROM RECENT HEAVY RAIN AND MAINSTEM RIVERS
IN THE EASTERN PIEDMONT INTO THE COASTAL PLAIN ARE HIGHER THAN
NORMAL FOR THIS TIME OF YEAR. ONE HOUR AND THREE HOUR FLASH FLOOD
GUIDANCE IS LOWEST IN THE WESTERN-SOUTHERN PIEDMONT WHERE VALUES
ARE AS LOW AS AN INCH IN AN HOUR AND 1.5-2 INCHES IN THREE HOURS.

WHILE NOT EXPECTING WIDESPREAD HEAVY RAIN AMOUNTS THAT OCCURRED LAST
FRIDAY WITH T.S. ANDREA...THE ABOVE CONDITIONS SUGGEST THREAT FOR
LOCALIZED FLASH FLOODING EXISTS PRETTY MUCH EVERYWHERE IN THE
FORECAST AREA TODAY THROUGH TONIGHT WITH WIDESPREAD AMOUNTS 1-2
INCHES WITH LOCALIZED AMOUNTS AROUND 3 INCHES. RATHER THAN HANDLE
WITH URBAN AND SMALL STREAM ADVISORIES PREFER TO RAISE AWARENESS
WITH ISSUANCE OF FLASH FLOOD WATCH. PLAN TO RUN WATCH FROM NOON TO
MIDNIGHT. -WSS

SECOND...SEVERE WEATHER POTENTIAL: INCREASING LOW-MID LEVEL SLY FLOW
IN RESPONSE TO THE APPROACHING MID LEVEL TROUGH WILL INCREASE 0-6KM
BULK SHEAR VALUES TO 30-35 KTS BY LATE IN THE DAY. WITH MLCAPE
VALUES (00Z GFS) AROUND 1200 J/KG THIS AFTERNOON...ADEQUATE SHEAR
AND INSTABILITY EXISTS FOR ORGANIZED CONVECTION. GFS BUFKIT
HODOGRAPHS A LITTLE WORRISOME WITH SFC-1KM HELICITY 150-200 M2/S2
LATE TODAY/EARLY THIS EVENING. ALSO LCL VALUES BETWEEN 2000-3000FT
THIS AFTERNOON-EVENING. THE ABOVE PARAMETERS SUGGEST THE POTENTIAL
FOR A SUPER CELL OR TWO THIS AFTERNOON-EARLY EVENING...MAINLY
ACROSS THE PIEDMONT AND NORTHERN COASTAL PLAIN. CAVEAT TO THIS IS
THAT IF CLOUDS REMAIN THICK ENOUGH TO LIMIT INSOLATION...NEAR SFC
INSTABILITY MAY NOT BE REALIZED AND LIMIT SEVERE POTENTIAL. ALSO
HARD TO GET ROTATION WITHOUT A SFC BOUNDARY OR PRESENCE OF A SFC LOW
CROSSING THE REGION. STORMS THAT ARE ABLE TO MAINTAIN STEADY/STRONG
UPDRAFTS (LEADING TO PRECIP LOADING) WILL RUN THE RISK OF PRODUCING
DAMAGING WET MICROBURSTS. IF CELLS ABLE TO ACHIEVE ROTATING UPDRAFTS
FOR MORE THAN 10-15 MINUTES...CANNOT RULE A WEAK BRIEF TORNADO OR
TWO. -WSS/VINCENT

MAX TEMPS TODAY DEPENDENT ON SHOWER COVERAGE AND ANY BREAKS IN
OVERCAST. FAVOR MAX TEMPS LOW-MID 80S. MIN TEMPS TONIGHT UPPER
60S-LOWER 70S.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 300 AM MONDAY...

AS OF 330 AM...
MID LEVEL TROUGH AND ASSOCIATED SURFACE COLD FRONT
WILL CROSS CENTRAL NC TUESDAY...EXITING THE COASTAL PLAIN BY
MID-LATE AFTERNOON. MODEL CONSENSUS HAS SPED UP THIS FEATURE SO MAY
SEE THREAT FOR SHOWERS AND STORMS END A LITTLE SOONER THAN CURRENTLY
FORECAST.

EXPECT BAND OF SHOWERS AND STORMS TO BE OCCURRING EARLY TUESDAY
ACROSS THE EASTERN PIEDMONT INTO SANDHILLS AND COASTAL PLAIN. AS MID
LEVEL TROUGH PROGRESSES EWD...EXPECT BULK OF SHOWERS TO RESIDE
EAST OF HIGHWAY 1 BY LATE MORNING...AND EAST OF I-95 BY EARLY
AFTERNOON. SUBSIDENCE BEHIND THIS TROUGH AND ADVECTION OF DRIER AIR
SHOULD AID TO DISSIPATE CLOUD COVERAGE. WLY DOWNSLOPE FLOW WILL
RESULT IN WARM CONDITIONS...SENDING TEMPS INTO THE MID-UPPER 80S BY
MID-LATE AFTERNOON.

EXPECT MAINLY CLEAR SKIES TUESDAY NIGHT WITH A DIMINISHING WLY SFC
WIND. MAY SEE POCKETS OF FOG WHERE RESIDUAL LOW LEVEL MOISTURE
REMAINS...MAINLY EAST OF HIGHWAY 1. HOWEVER FORECAST CONFIDENCE NOT
HIGH ENOUGH TO MENTION IN FORECAST AT THIS TIME. MIN TEMPS 65-70.
-WSS

WEDNESDAY:
AN UPPER LEVEL RIDGE CENTERED OVER THE DESERT SOUTHWEST TODAY WILL
EXPAND EAST ACROSS THE CENTRAL PLAINS ON TUE AS AN UPPER LEVEL
TROUGH (CENTERED OVER THE MS RIVER VALLEY THIS MORNING) MOVES
OFFSHORE THE MID-ATLANTIC. THE UPPER LEVEL RIDGE IS PROGGED TO
STRENGTHEN IN THE LEE OF THE ROCKIES ON WED...WITH THE RIDGE AXIS
EXTENDING NORTHWARD INTO THE UPPER MIDWEST AND NW FLOW ALOFT
DOWNSTREAM OVER THE TN/OH VALLEY AND MID-ATLANTIC/CAROLINAS. THE
LATEST LONG RANGE MODEL GUIDANCE INDICATES THAT A PRONOUNCED
ELEVATED MIXED LAYER IN PLACE OVER THE UPPER MIDWEST ON TUE WILL
ADVECT SOUTHEAST THROUGH THE OH VALLEY INTO THE CAROLINAS ON
WED...WITH H7-H5 LAPSE RATES ON THE ORDER OF 7-8 C/KM BY 00Z THU.
WARM MID-LEVEL TEMPS AT THE BASE OF THE EML MAY SERVE AS AN
EFFECTIVE CAP FOR MUCH OF THE DAY WED...ESP GIVEN UNIDIRECTIONAL
LOW-LEVEL FLOW...A RELATIVELY DRY SFC-H85 AIRMASS INITIALLY IN
PLACE...AND LITTLE IN THE WAY OF FORCING ASIDE FROM A PIEDMONT SFC
TROUGH. HOWEVER...WESTERLY LOW-LEVEL WILL ADVECT AN INCREASINGLY
MOIST LOW-LEVEL AIRMASS EAST OF THE APPALACHIANS THROUGHOUT THE DAY
WED...AND BOUNDARY LAYER MOISTURE COULD BECOME SUFFICIENT FOR ISOLD
CONVECTION TO DEVELOP AROUND OR AFTER PEAK HEATING IN THE FAR
WESTERN PIEDMONT IF SHALLOW CONVERGENCE ASSOC/W THE PIEDMONT TROUGH
IS A SUFFICIENT TRIGGER...OR IF A SMALL AMPLITUDE DISTURBANCE IN NW
FLOW ALOFT IS PRESENT (DIFFICULT TO TELL AT THIS RANGE).
ALTERNATELY...ISOLD TO SCT UPSLOPE CONVECTION LIKELY TO DEVELOP ON
THE WESTERN SLOPES OF THE APPALACHIANS COULD TRACK EAST INTO THE FAR
WESTERN PIEDMONT VIA 20-25 KT NW MID-LEVEL FLOW DURING THE LATE
AFT/EVE...IN AN ENVIRONMENT CAPABLE OF MAINTAINING CONVECTION FOR A
FEW HOURS AFTER PEAK HEATING. SHOULD DEEP CONVECTION DEVELOP...A
THREAT FOR DAMAGING WINDS WOULD BE POSSIBLE GIVEN THE PRESENCE OF A
MODIFIED EML AND STRONG EVAP COOLING POTENTIAL IN THE BOUNDARY
LAYER. WITH THIS IN MIND...WILL INTRODUCE A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS IN THE TRIAD/NW PIEDMONT LATE WED AFT/EVE. GIVEN
H85 TEMPS IN VICINITY OF 20C AND MOSTLY SUNNY TO PARTLY CLOUDY
SKIES...EXPECT HIGHS IN THE UPPER 80S TO LOWER 90S...OR 89-93F.

WEDNESDAY NIGHT:
A ROBUST SHORTWAVE IN NW FLOW ALOFT IS EXPECTED TO DIG SOUTHEAST
FROM THE UPPER MS RIVER VALLEY INTO THE WESTERN TN/OH VALLEY BY 12Z
THU...ALONG WITH AN ATTENDANT SFC LOW. GIVEN THAT THE BEST FORCING
ASSOC/W THE APPROACHING SHORTWAVE WILL REMAIN WEST OF THE
MOUNTAINS...NOCTURNAL COOLING/BOUNDARY LAYER STABILIZATION AND
RESULTING CIN SHOULD INHIBIT CONVECTION FROM DEVELOPING DOWNSTREAM
OVER THE CAROLINAS WED NIGHT DESPITE STEEP MID-LEVEL LAPSE RATES AND
MUCAPE VALUES AS HIGH AS 1500-2000 J/KG. BARRING ONGOING CONVECTION
PROPAGATING DOWNSTREAM OF THE AFOREMENTIONED SHORTWAVE AND SURVIVING
EAST OF THE APPALACHIANS IN THE 06-12Z TIME FRAME THU MORNING...
EXPECT DRY CONDITIONS WITH LOWS IN THE LOWER 70S. -VINCENT

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 250 PM SUNDAY...

AS A MID/UPPER LEVEL RIDGE BUILDS OVER THE CENTRAL CONUS BY THE
MIDDLE OF THE WEEK...TROUGHING WILL DEVELOP ACROSS THE EAST COAST.
MODELS ARE IN PRETTY GOOD AGREEMENT WITH SHOWING A FAIRLY POTENT
SHORTWAVE MOVING ALONG THE PERIPHERY OF THE RIDGE AND TRACKING
ACROSS THE AREA...PROPELLING A SURFACE FRONT THROUGH THE REGION
THURSDAY/THURSDAY NIGHT. STRONG HEATING ON THURSDAY (HIGHS IN THE
UPPER 80S TO LOWER 90S...MAYBE EVEN SOME MID 90S) SHOULD LEAD TO
GOOD INSTABILITY. BULK SHEAR IS PROGGED TO BE ON THE ORDER OF 30-40
KNOTS (HIGHEST ACROSS THE NORTH) AND THEREFORE WE COULD SEE SOME
SEVERE STORMS AS THE SYSTEM MOVES ACROSS THE REGION...ESPECIALLY IF
THE CURRENT TIMING IS CORRECT WITH IT COMING THROUGH DURING THE LATE
AFTERNOON/EARLY EVENING. BEING THIS IS STILL DAY 5 TIME FRAME...WILL
KEEP POPS IN THE HIGH CHANCE RANGE FOR NOW (MAINLY TO ACCOUNT FOR A
POSSIBLE CHANGE IN TIMING)...BUT THESE WILL LIKELY HAVE TO BE RAISED
SOON.

CONDITIONS SHOULD DRY OUT AND COOL DOWN BEHIND THE DEPARTING SYSTEM
FOR THE END OF THE WEEK AND EARLY WEEKEND. SURFACE HIGH PRESSURE AND
RISING HEIGHTS ALOFT (ALTHOUGH THE CORE OF THE MID/UPPER HIGH WILL
REMAIN WEST OF OF THE REGION) WILL LEAD TO MORE SUNSHINE AND MOSTLY
DRY CONDITIONS. TEMPS SHOULD STAY BELOW NORMAL (HIGHS IN THE LOW/MID
80S...OVERNIGHT LOWS IN THE LOW 60S) FRIDAY AND SATURDAY...BEFORE
MODIFYING SOME ON SUNDAY AS THE SURFACE HIGH SHIFTS OFFSHORE.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
AS OF 155 AM MONDAY...

WIDESPREAD LOW END MVFR/IFR CEILINGS WILL OCCUR ACROSS CENTRAL NC
EARLY THIS MORNING AND WITH POCKETS OF IFR VISIBILITY DUE TO FOG.
SCATTERED SHOWERS ARE ALSO POSSIBLE...MAINLY ACROSS THE SOUTHERN AND
WESTERN PIEDMONT.

LATER THIS MORNING...DEEP SW FLOW WILL MAINTAIN A VERY MOIST AIR
MASS OVER CENTRAL NC. CEILINGS WILL SLOWLY LIFT THROUGH THE MVFR
RANGE THIS MORNING...POSSIBLY LIFTING INTO THE LOW END VFR BY MID
AFTERNOON. HOWEVER...NUMEROUS SHOWERS AND A FEW THUNDERSTORMS ARE
EXPECTED TO DEVELOP IN THE WARM MOIST AIR MASS WITH MVFR/IFR
CEILINGS AND VISIBILITIES OCCURRING IN VICINITY OF THE HEAVIER
SHOWERS AND STORMS. SFC WINDS WILL BECOME BREEZY AFTER 8 AM WITH
GUSTS IN THE 20-25 MPH RANGING OCCURRING AT MOST TAF SITES FROM LATE
MORNING THROUGH AFTERNOON.

BAND OF SHOWERS AND A FEW T-STORMS WILL WORK ITS WAY EWD ACROSS
CENTRAL NC LATE TODAY THROUGH TONIGHT AHEAD OF MID LEVEL TROUGH.
THIS WEATHER FEATURE PROJECTED TO CROSS CENTRAL NC TUESDAY
MORNING-EARLY AFTERNOON. THUS...EXPECT CONVECTION TO END FROM THE
WEST AFTER MID MORNING IN THE WEST...AND IN THE COASTAL PLAIN AFTER
2 PM.

EXPECT MAINLY VFR CONDITIONS LATE TUESDAY INTO EARLY THURSDAY WITH A
PERIOD OF MVFR/IFR CONDITIONS DUE TO LOW CLOUDS AND FOG WEDNESDAY
MORNING AND EARLY THURSDAY.

SCATTERED STRONG TO SEVERE THUNDERSTORMS MAY AFFECT CENTRAL THU
AFTERNOON AND EVENING AHEAD OF ANOTHER MID LEVEL TROUGH APPROACHING
FROM THE NW. VFR CONDITIONS ANTICIPATED BEHIND THIS TROUGH ON
FRIDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM NOON EDT TODAY THROUGH THIS EVENING FOR
NCZ>011-021>028-038>043-073>078-083>086-088-089.

&&

SYNOPSIS...VINCENT
NEAR TERM...WSS/VINCENT
SHORT TERM...WSS/VINCENT
LONG TERM...KRR
AVIATION...WSS
Hazardous weather outlook, Jun 10, 1:06 AM EDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
106 AM EDT MON JUN 10 2013

NCZ007>011-021>028-038>043-073>078-083>086-088-089-110515-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
106 AM EDT MON JUN 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY AS
AN UPPER LEVEL TROUGH APPROACHES THE REGION FROM THE WEST. A FEW
STORMS COULD BECOME SEVERE THIS AFTERNOON AND EVENING...WITH A
PRIMARY THREAT OF DAMAGING WINDS. DUE TO RECENT HEAVY RAINFALL...
ISOLATED FLASH FLOODING WILL ALSO BE POSSIBLE...ESPECIALLY IN
URBAN AREAS SUCH AS WINSTON SALEM...GREENSBORO...DURHAM AND
RALEIGH. THE THREAT FOR SEVERE WEATHER WILL BE GREATEST BETWEEN
2 PM THIS AFTERNOON AND 11 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY AS AN
UPPER LEVEL DISTURBANCE TRACKS SOUTHEAST INTO THE MID ATLANTIC AND
CAROLINAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER OR
FLOODING IMMEDIATELY TO THE NATIONAL WEATHER SERVICE.

VINCENT

In the hours before

Special weather statement, Jun 9, 10:07 PM EDT, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1007 PM EDT SUN JUN 9 2013

NCZ027-100300-
NASH-
1007 PM EDT SUN JUN 9 2013

...HEAVY RAIN TREAT IS DIMINISHING...

VERY SLOW MOVING THUNDERSTORMS PRODUCED LOCALLY EXCESSIVE RAINFALL
EARLIER IN THE EVENING. THESE STORMS HAVE WEAKENED AND MOVED OUT OF
THE AREA. HOWEVER... SEVERAL OFFICIAL STORM SPOTTERS AND RAINFALL
OBSERVERS REPORTED OVER 3 INCHES OF RAIN IN THE RED OAK AND DORTCHES
AREAS. A RED OAK OBSERVER REPORTED 3.25 INCHES OF RAIN IN AN HOUR.
OTHER THAN MINOR FLOODING OF STREETS AROUND RED OAK AND DORTCHES...
SIGNIFICANT FLOODING HAS NOT BEEN REPORTED.

SHOWERS WILL CONTINUE THROUGH 1100 PM. HOWEVER... MOST OF THE
SHOWERS WILL BE LIGHT. ADDITIONAL FLOODING IS NOT ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3610 7778 3585 7786 3584 7789 3584 7791
      3589 7808 3611 7807 3613 7805 3617 7794
TIME...MOT...LOC 0202Z 199DEG 18KT 3595 7794

PWB
Local storm report, Jun 9, 10:27 PM EDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1027 PM EDT SUN JUN 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     1 S DORTCHES            36.00N 77.86W
06/09/2013                   NASH               NC   TRAINED SPOTTER

            TREES DOWNED IN DORTCHES

&&

WFORAH
Local storm report, Jun 9, 10:30 PM EDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1030 PM EDT SUN JUN 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HEAVY RAIN       1 NW RED OAK            36.05N 77.92W
06/09/2013  M0.00 INCH       NASH               NC   TRAINED SPOTTER

            3.25 INCHES IN AN HOUR. MINOR FLOODING ON NEIGHBORHOOD
            STREETS.

0845 PM     HEAVY RAIN       1 NW RED OAK            36.05N 77.92W
06/09/2013  M3.25 INCH       NASH               NC   TRAINED SPOTTER

            3.25 INCHES OF RAIN IN AN HOUR. SOME MINOR FLOODING OF
            STREETS IN THE AREA. WIND GUST TO 35 MPH WITH THE STORM.

&&

WFORAH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 10:07 PM EDTSpecial Weather StatementRAHNash53 min
Jun 10, 9:43 AM EDTSpecial Weather StatementRAHPerson47 min
Jun 10, 11:34 AM EDTSpecial Weather StatementRAHDurham, Wake56 min
Jun 10, 12:09 PM EDTRiver Flood WarningRAHEdgecombe, Halifax, Nash33 hr
Jun 10, 12:48 PM EDTSpecial Weather StatementRAHFranklin, Halifax, Nash, Warren72 min
Jun 10, 12:57 PM EDTSpecial Weather StatementRAHChatham63 min
Jun 10, 1:30 PM EDTSevere Thunderstorm WarningRAHHalifax30 min
Jun 10, 3:13 PM EDTSpecial Weather StatementRAHJohnston, Wake47 min
Jun 10, 3:25 PM EDTSpecial Weather StatementRAHMontgomery, Stanly80 min
Jun 10, 3:30 PM EDTSpecial Weather StatementRAHSampson45 min
Jun 10, 3:32 PM EDTSpecial Weather StatementRAHForsyth43 min
Jun 10, 3:39 PM EDTSevere Thunderstorm WarningRAHDavidson, Montgomery, Randolph, Stanly66 min
Jun 10, 3:40 PM EDTAreal Flood AdvisoryRAHFranklin, Johnston, Nash, Wake3 hr
Jun 10, 3:56 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth, Guilford49 min
Jun 10, 4:07 PM EDTAreal Flood AdvisoryRAHDavidson, Forsyth, Guilford, Randolph3 hr
Jun 10, 4:18 PM EDTFlash Flood WarningRAHDavidson, Forsyth, Guilford3 hr
Jun 10, 4:26 PM EDTFlash Flood WarningRAHRandolph3 hr
Jun 10, 4:27 PM EDTSpecial Weather StatementRAHLee, Moore63 min
Jun 10, 4:30 PM EDTSpecial Weather StatementRAHWayne, Wilson60 min
Jun 10, 4:36 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Guilford, Randolph54 min
Jun 10, 4:51 PM EDTSpecial Weather StatementRAHSampson54 min
Jun 10, 5:31 PM EDTSpecial Weather StatementRAHSampson29 min
Jun 10, 5:46 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston, Wake44 min
Jun 10, 5:53 PM EDTSpecial Weather StatementRAHFranklin67 min
Jun 10, 5:58 PM EDTSevere Thunderstorm WarningRAHFranklin47 min
Jun 10, 6:01 PM EDTFlash Flood WarningRAHJohnston, Wake3 hr
Jun 10, 6:04 PM EDTTornado WarningRAHFranklin11 min
Jun 10, 6:14 PM EDTTornado WarningRAHFranklin, Warren31 min
Jun 10, 6:34 PM EDTSpecial Weather StatementRAHNash41 min
Jun 10, 6:38 PM EDTSevere Thunderstorm WarningRAHHalifax, Warren37 min

Nearby

Flash Flood Watches in North Carolina, 2013Every flash flood watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.